Thursday, September 22, 2016

Review Reveals Complex Association Between Hypnotic Medications and Suicidality

Modern hypnotic medications are associated with suicidality, but the association may often be confounded by the presence of mental illness. Moreover, many hypnotic-associated suicides have also involved use of other sedatives or alcohol. Finally, hypnotic-associated suicide may also occur specifically at times of peak drug effect—an occurrence that might be mitigated by judicious prescription and use of hypnotic medications.

Those are among the complex findings around the association of hypnotic medications and risk of suicide from a review of literature and Food and Drug Administration (FDA) adverse-event reports published in AJP in Advance. The review also includes a list of 10 recommendations for safe prescribing of hypnotics.

Insomnia is associated with increased risk for suicide, and the FDA has mandated that warnings regarding suicide be included in the prescribing information for hypnotic medications. The researchers found that toxicology studies from the United States and elsewhere show that modern hypnotics have frequently been taken before death by suicide, although the hypnotics are often taken in combination with other sedatives or alcohol. At the same time, death is possible when hypnotics are used as a single agent for self-poisoning, and examples of this were found for flurazepam, temazepam, triazolam, and zolpidem.

Retrospective case series have consistently shown that hypnotic users are overrepresented among suicide victims, with odds ratios in the range of 2 to 3, but these studies have been unable to disentangle the confounding effect of treatment for mental illness.

Importantly, published case reports and FDA adverse-event reports show that some suicidal behaviors and suicide deaths occur during a period of confusion, amnesia, hallucination, or paranoia in the first few hours after ingestion of a hypnotic—that is, suicide is linked to hypnotic-induced parasomnia during the time of peak drug effect, according to the review.

“The principal new contribution of this review is the clarification regarding the timing of suicide risk related to ingestion of hypnotics,” the authors stated. “Under specific conditions, hypnotics may induce or exacerbate suicidality by altering consciousness or disinhibition at the time of peak drug effect and at the same time may reduce or prevent suicidal ideation in persons with insomnia and mental illness after appropriate drug metabolism.”

For related information, see the Psychiatric News article “Novel Suicide-Prevention Treatment Targets Poor Sleep.”

(Image: Ismail Cydem/


The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.